• Previous Article
    A study of bifurcation parameters in travelling wave solutions of a damped forced Korteweg de Vries-Kuramoto Sivashinsky type equation
  • DCDS-S Home
  • This Issue
  • Next Article
    Characterization of partial Hamiltonian operators and related first integrals
August 2018, 11(4): 707-721. doi: 10.3934/dcdss.2018044

Conservation laws by symmetries and adjoint symmetries

1. 

Department of Mathematics, Zhejiang Normal University, Jinhua 321004, Zhejiang, China

2. 

Department of Mathematics and Statistics, University of South Florida Tampa, FL 33620, USA

3. 

College of Mathematics and Systems Science, Shandong University of Science and Technology, Qingdao 266590, Shandong, China

4. 

International Institute for Symmetry Analysis and Mathematical Modelling, Department of Mathematical Sciences, North-West University, Mafikeng Campus, Private Bag X2046, Mmabatho 2735, South Africa

* Corresponding author: Wen-Xiu Ma

Received  January 2017 Published  November 2017

Conservation laws are fomulated for systems of differential equations by using symmetries and adjoint symmetries, and an application to systems of evolution equations is made, together with illustrative examples. The formulation does not require the existence of a Lagrangian for a given system, and the presented examples include computations of conserved densities for the heat equation, Burgers' equation and the Korteweg-de Vries equation.

Citation: Wen-Xiu Ma. Conservation laws by symmetries and adjoint symmetries. Discrete & Continuous Dynamical Systems - S, 2018, 11 (4) : 707-721. doi: 10.3934/dcdss.2018044
References:
[1]

S. C. Anco and G. Bluman, Direct computation of conservation laws from filed equations, Phys. Rev. Lett., 78 (1997), 2869-2873. doi: 10.1103/PhysRevLett.78.2869.

[2]

S. C. Anco and G. Bluman, Derivation of conservation laws from nonlocal symmetries of differential equations, J. Math. Phys., 37 (1996), 2361-2375. doi: 10.1063/1.531515.

[3]

G. Bluman and S. Kumei, Symmetries and Differential Equations, Springer-Verlag, New York-Berlin, 1989. doi: 10.1007/978-1-4757-4307-4.

[4]

B. Fuchsstiener, Application of hereditary symmetries to nonlinear evolution equations, Nonlinear Anal., 3 (1979), 849-862. doi: 10.1016/0362-546X(79)90052-X.

[5]

B. Fuchsstiener and A. C. Fokas, Symplectic structures, their Bäcklund transformations and hereditary symmetries, Physica D, 4 (1981), 47-66. doi: 10.1016/0167-2789(81)90004-X.

[6]

B. Fuchssteiner and W. X. Ma, An approach to master symmetries of lattice equations, in: Symmetries and Integrability of Difference Equations (Canterbury, 1996) (ed. P. A. Clarkson and F. W. Nijhoff), London Math. Soc. Lecture Note Ser., 255, Cambridge Univ. Press, Cambridge, 1999,247–260. doi: 10.1017/CBO9780511569432.020.

[7]

N. H. Ibragimov, Transformation Groups Applied to Mathematical Physics, Mathematics and its Applications (Soviet Series), D. Reidel Publishing Co., Dordrecht, Holland, 1985. doi: 10.1007/978-94-009-5243-0.

[8]

N. H. Ibragimov, A new conservation theorem, J. Math. Anal. Appl., 333 (2007), 311-328. doi: 10.1016/j.jmaa.2006.10.078.

[9]

N. H. Ibragimov, Nonlinear self-adjointness and conservation laws, J. Phys. A: Math. Theor., 44 (2011), 432002 (8pp). doi: 10.1088/1751-8113/44/43/432002.

[10]

X. Y. Li and Q. L. Zhao, A new integrable symplectic map by the binary nonlinearization to the super AKNS system, J. Geom. Phys., 121 (2017), 123-137. doi: 10.1016/j.geomphys.2017.07.010.

[11]

X. Y. LiQ. L. ZhaoY. X. Li and H. H. Dong, Binary Bargmann symmetry constraint associated with 3× 3 discrete matrix spectral problem, J. Nonlinear Sci. Appl., 8 (2015), 496-506.

[12]

Y. S. Li, Some algebraic properties of "C-integrable" nonlinear equations Ⅰ. Burgers equation and Calogero equation, Sci. China Ser. A, 33 (1990), 513-520.

[13]

W. X. Ma and B. Fuchssteiner, Algebraic structure of discrete zero curvature equations and master symmetries of discrete evolution equations, J. Math. Phys., 40 (1999), 2400-2418. doi: 10.1063/1.532872.

[14]

W. X. Ma, K-symmetries and τ-symmetries of evolution equations and their Lie algebras, J. Phys. A: Math. Gen., 23 (1990), 2707-2716. doi: 10.1088/0305-4470/23/13/011.

[15]

W. X. Ma, New finite-dimensional integrable systems by symmetry constraint of the KdV equations, J. Phys. Soc. Jpn., 64 (1995), 1085-1091. doi: 10.1143/JPSJ.64.1085.

[16]

W. X. Ma and W. Strampp, An explicit symmetry constraint for the Lax pairs and the adjoint Lax pairs of AKNS systems, Phys. Lett. A, 185 (1994), 277-286. doi: 10.1016/0375-9601(94)90616-5.

[17]

W. X. Ma, The algebraic structures of isospectral Lax operators and applications to integrable equations, J. Phys. A: Math. Gen., 25 (1992), 5329-5343. doi: 10.1088/0305-4470/25/20/014.

[18]

W. X. Ma, Lax representations and Lax operator algebras of isospectral and nonisospectral hierarchies of evolution equations, J. Math. Phys., 33 (1992), 2464-2476. doi: 10.1063/1.529616.

[19]

W. X. Ma, A method of zero curvature representation for constructing symmetry algebras of integrable systems, in: Proceedings of the 21st International Conference on the Differential Geometry Methods in Theoretical Physics (ed. M. L. Ge), World Scientific, Singapore, 1993,535–538.

[20]

W. X. Ma, Conservation laws of discrete evolution equations by symmetries and adjoint symmetries, Symmetry, 7 (2015), 714-725. doi: 10.3390/sym7020714.

[21]

W. X. Ma and R. G. Zhou, Adjoint symmetry constraints leading to binary nonlinearization, J. Nonlinear Math. Phys., 9 (2002), 106-126. doi: 10.2991/jnmp.2002.9.s1.10.

[22]

P. Morando and S. Pasquero, The symmetry in the structure of dynamical and adjoint symmetries of second-order differential equations, J. Phys. A: Math. Gen., 28 (1995), 1943-1955. doi: 10.1088/0305-4470/28/7/016.

[23]

C. S. Morawetz, Variations on conservation laws for the wave equation, Bull. Amer. Math. Soc. (N.S.), 37 (2000), 141-154. doi: 10.1090/S0273-0979-00-00857-0.

[24]

P. J. Olver, Applications of Lie Groups to Differential Equations, Graduate Texts in Mathematics 107, Springer-Verlag, New York-Berlin, 1986. doi: 10.1007/978-1-4684-0274-2.

[25]

P. J. Olver, Evolution equations possessing infinitely many symmetries, J. Math. Phys., 18 (1977), 1212-1215. doi: 10.1063/1.523393.

[26]

W. Sarlet and A. Ramos, Adjoint symmetries, separability, and volume forms, J. Math. Phys., 41 (2000), 2877-2888. doi: 10.1063/1.533277.

[27]

C. Tian, New strong symmetry, symmetries and Lie algebra of Burgers' equation, Sci. Sinica Ser. A, 31 (1988), 141-151.

[28]

G. Z. Tu and M. Z. Qin, The invariant groups and conservation laws of nonlinear evolution equations--an approach of symmetric function, Sci. Sinica, 24 (1981), 13-26.

[29]

X. R. Wang, X. E. Zhang and P. Y. Zhao, Binary nonlinearization for AKNS-KN coupling system, Abstr. Appl. Anal., 2014 (2014), Art. ID 253102, 12 pp. doi: 10.1155/2014/253102.

show all references

References:
[1]

S. C. Anco and G. Bluman, Direct computation of conservation laws from filed equations, Phys. Rev. Lett., 78 (1997), 2869-2873. doi: 10.1103/PhysRevLett.78.2869.

[2]

S. C. Anco and G. Bluman, Derivation of conservation laws from nonlocal symmetries of differential equations, J. Math. Phys., 37 (1996), 2361-2375. doi: 10.1063/1.531515.

[3]

G. Bluman and S. Kumei, Symmetries and Differential Equations, Springer-Verlag, New York-Berlin, 1989. doi: 10.1007/978-1-4757-4307-4.

[4]

B. Fuchsstiener, Application of hereditary symmetries to nonlinear evolution equations, Nonlinear Anal., 3 (1979), 849-862. doi: 10.1016/0362-546X(79)90052-X.

[5]

B. Fuchsstiener and A. C. Fokas, Symplectic structures, their Bäcklund transformations and hereditary symmetries, Physica D, 4 (1981), 47-66. doi: 10.1016/0167-2789(81)90004-X.

[6]

B. Fuchssteiner and W. X. Ma, An approach to master symmetries of lattice equations, in: Symmetries and Integrability of Difference Equations (Canterbury, 1996) (ed. P. A. Clarkson and F. W. Nijhoff), London Math. Soc. Lecture Note Ser., 255, Cambridge Univ. Press, Cambridge, 1999,247–260. doi: 10.1017/CBO9780511569432.020.

[7]

N. H. Ibragimov, Transformation Groups Applied to Mathematical Physics, Mathematics and its Applications (Soviet Series), D. Reidel Publishing Co., Dordrecht, Holland, 1985. doi: 10.1007/978-94-009-5243-0.

[8]

N. H. Ibragimov, A new conservation theorem, J. Math. Anal. Appl., 333 (2007), 311-328. doi: 10.1016/j.jmaa.2006.10.078.

[9]

N. H. Ibragimov, Nonlinear self-adjointness and conservation laws, J. Phys. A: Math. Theor., 44 (2011), 432002 (8pp). doi: 10.1088/1751-8113/44/43/432002.

[10]

X. Y. Li and Q. L. Zhao, A new integrable symplectic map by the binary nonlinearization to the super AKNS system, J. Geom. Phys., 121 (2017), 123-137. doi: 10.1016/j.geomphys.2017.07.010.

[11]

X. Y. LiQ. L. ZhaoY. X. Li and H. H. Dong, Binary Bargmann symmetry constraint associated with 3× 3 discrete matrix spectral problem, J. Nonlinear Sci. Appl., 8 (2015), 496-506.

[12]

Y. S. Li, Some algebraic properties of "C-integrable" nonlinear equations Ⅰ. Burgers equation and Calogero equation, Sci. China Ser. A, 33 (1990), 513-520.

[13]

W. X. Ma and B. Fuchssteiner, Algebraic structure of discrete zero curvature equations and master symmetries of discrete evolution equations, J. Math. Phys., 40 (1999), 2400-2418. doi: 10.1063/1.532872.

[14]

W. X. Ma, K-symmetries and τ-symmetries of evolution equations and their Lie algebras, J. Phys. A: Math. Gen., 23 (1990), 2707-2716. doi: 10.1088/0305-4470/23/13/011.

[15]

W. X. Ma, New finite-dimensional integrable systems by symmetry constraint of the KdV equations, J. Phys. Soc. Jpn., 64 (1995), 1085-1091. doi: 10.1143/JPSJ.64.1085.

[16]

W. X. Ma and W. Strampp, An explicit symmetry constraint for the Lax pairs and the adjoint Lax pairs of AKNS systems, Phys. Lett. A, 185 (1994), 277-286. doi: 10.1016/0375-9601(94)90616-5.

[17]

W. X. Ma, The algebraic structures of isospectral Lax operators and applications to integrable equations, J. Phys. A: Math. Gen., 25 (1992), 5329-5343. doi: 10.1088/0305-4470/25/20/014.

[18]

W. X. Ma, Lax representations and Lax operator algebras of isospectral and nonisospectral hierarchies of evolution equations, J. Math. Phys., 33 (1992), 2464-2476. doi: 10.1063/1.529616.

[19]

W. X. Ma, A method of zero curvature representation for constructing symmetry algebras of integrable systems, in: Proceedings of the 21st International Conference on the Differential Geometry Methods in Theoretical Physics (ed. M. L. Ge), World Scientific, Singapore, 1993,535–538.

[20]

W. X. Ma, Conservation laws of discrete evolution equations by symmetries and adjoint symmetries, Symmetry, 7 (2015), 714-725. doi: 10.3390/sym7020714.

[21]

W. X. Ma and R. G. Zhou, Adjoint symmetry constraints leading to binary nonlinearization, J. Nonlinear Math. Phys., 9 (2002), 106-126. doi: 10.2991/jnmp.2002.9.s1.10.

[22]

P. Morando and S. Pasquero, The symmetry in the structure of dynamical and adjoint symmetries of second-order differential equations, J. Phys. A: Math. Gen., 28 (1995), 1943-1955. doi: 10.1088/0305-4470/28/7/016.

[23]

C. S. Morawetz, Variations on conservation laws for the wave equation, Bull. Amer. Math. Soc. (N.S.), 37 (2000), 141-154. doi: 10.1090/S0273-0979-00-00857-0.

[24]

P. J. Olver, Applications of Lie Groups to Differential Equations, Graduate Texts in Mathematics 107, Springer-Verlag, New York-Berlin, 1986. doi: 10.1007/978-1-4684-0274-2.

[25]

P. J. Olver, Evolution equations possessing infinitely many symmetries, J. Math. Phys., 18 (1977), 1212-1215. doi: 10.1063/1.523393.

[26]

W. Sarlet and A. Ramos, Adjoint symmetries, separability, and volume forms, J. Math. Phys., 41 (2000), 2877-2888. doi: 10.1063/1.533277.

[27]

C. Tian, New strong symmetry, symmetries and Lie algebra of Burgers' equation, Sci. Sinica Ser. A, 31 (1988), 141-151.

[28]

G. Z. Tu and M. Z. Qin, The invariant groups and conservation laws of nonlinear evolution equations--an approach of symmetric function, Sci. Sinica, 24 (1981), 13-26.

[29]

X. R. Wang, X. E. Zhang and P. Y. Zhao, Binary nonlinearization for AKNS-KN coupling system, Abstr. Appl. Anal., 2014 (2014), Art. ID 253102, 12 pp. doi: 10.1155/2014/253102.

[1]

Afaf Bouharguane. On the instability of a nonlocal conservation law. Discrete & Continuous Dynamical Systems - S, 2012, 5 (3) : 419-426. doi: 10.3934/dcdss.2012.5.419

[2]

Giuseppe Maria Coclite, Lorenzo Di Ruvo. A note on the convergence of the solution of the high order Camassa-Holm equation to the entropy ones of a scalar conservation law. Discrete & Continuous Dynamical Systems - A, 2017, 37 (3) : 1247-1282. doi: 10.3934/dcds.2017052

[3]

Giuseppe Maria Coclite, Lorenzo di Ruvo. A note on the convergence of the solutions of the Camassa-Holm equation to the entropy ones of a scalar conservation law. Discrete & Continuous Dynamical Systems - A, 2016, 36 (6) : 2981-2990. doi: 10.3934/dcds.2016.36.2981

[4]

Alberto Bressan, Khai T. Nguyen. Conservation law models for traffic flow on a network of roads. Networks & Heterogeneous Media, 2015, 10 (2) : 255-293. doi: 10.3934/nhm.2015.10.255

[5]

Robert I. McLachlan, G. R. W. Quispel. Discrete gradient methods have an energy conservation law. Discrete & Continuous Dynamical Systems - A, 2014, 34 (3) : 1099-1104. doi: 10.3934/dcds.2014.34.1099

[6]

Julien Jimenez. Scalar conservation law with discontinuous flux in a bounded domain. Conference Publications, 2007, 2007 (Special) : 520-530. doi: 10.3934/proc.2007.2007.520

[7]

Alberto Bressan, Graziano Guerra. Shift-differentiabilitiy of the flow generated by a conservation law. Discrete & Continuous Dynamical Systems - A, 1997, 3 (1) : 35-58. doi: 10.3934/dcds.1997.3.35

[8]

Dmitry V. Zenkov. Linear conservation laws of nonholonomic systems with symmetry. Conference Publications, 2003, 2003 (Special) : 967-976. doi: 10.3934/proc.2003.2003.967

[9]

Darko Mitrovic. Existence and stability of a multidimensional scalar conservation law with discontinuous flux. Networks & Heterogeneous Media, 2010, 5 (1) : 163-188. doi: 10.3934/nhm.2010.5.163

[10]

Jean-Michel Coron, Matthias Kawski, Zhiqiang Wang. Analysis of a conservation law modeling a highly re-entrant manufacturing system. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1337-1359. doi: 10.3934/dcdsb.2010.14.1337

[11]

Raimund Bürger, Stefan Diehl, María Carmen Martí. A conservation law with multiply discontinuous flux modelling a flotation column. Networks & Heterogeneous Media, 2018, 13 (2) : 339-371. doi: 10.3934/nhm.2018015

[12]

María Teresa González Montesinos, Francisco Ortegón Gallego. The evolution thermistor problem under the Wiedemann-Franz law with metallic conduction. Discrete & Continuous Dynamical Systems - B, 2007, 8 (4) : 901-923. doi: 10.3934/dcdsb.2007.8.901

[13]

. Adimurthi, Siddhartha Mishra, G.D. Veerappa Gowda. Existence and stability of entropy solutions for a conservation law with discontinuous non-convex fluxes. Networks & Heterogeneous Media, 2007, 2 (1) : 127-157. doi: 10.3934/nhm.2007.2.127

[14]

Tadahisa Funaki, Yueyuan Gao, Danielle Hilhorst. Convergence of a finite volume scheme for a stochastic conservation law involving a $Q$-brownian motion. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1459-1502. doi: 10.3934/dcdsb.2018159

[15]

Tingzhi Cheng. Monotonicity and symmetry of solutions to fractional Laplacian equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3587-3599. doi: 10.3934/dcds.2017154

[16]

Alexander Bobylev, Mirela Vinerean, Åsa Windfäll. Discrete velocity models of the Boltzmann equation and conservation laws. Kinetic & Related Models, 2010, 3 (1) : 35-58. doi: 10.3934/krm.2010.3.35

[17]

María Santos Bruzón, Tamara María Garrido. Symmetries and conservation laws of a KdV6 equation. Discrete & Continuous Dynamical Systems - S, 2018, 11 (4) : 631-641. doi: 10.3934/dcdss.2018038

[18]

Nguyen Huy Tuan, Mokhtar Kirane, Long Dinh Le, Van Thinh Nguyen. On an inverse problem for fractional evolution equation. Evolution Equations & Control Theory, 2017, 6 (1) : 111-134. doi: 10.3934/eect.2017007

[19]

Anatoli Babin, Alexander Figotin. Newton's law for a trajectory of concentration of solutions to nonlinear Schrodinger equation. Communications on Pure & Applied Analysis, 2014, 13 (5) : 1685-1718. doi: 10.3934/cpaa.2014.13.1685

[20]

José A. Carrillo, Yanghong Huang. Explicit equilibrium solutions for the aggregation equation with power-law potentials. Kinetic & Related Models, 2017, 10 (1) : 171-192. doi: 10.3934/krm.2017007

2017 Impact Factor: 0.561

Metrics

  • PDF downloads (44)
  • HTML views (355)
  • Cited by (1)

Other articles
by authors

[Back to Top]